The following products are likely to increase the risk of hypoglycaemia: Contraindicated combinations: Miconazole (systemic route, oral gel): Increase in the hypoglycaemic effect with possible onset of hypoglycaemic symptoms or even coma.
Combinations which are not recommended: Phenylbutazone (systemic route): Increase in the hypoglycaemic effect of sulphonylureas (displacement of plasma protein binding and/or decrease in their elimination). It is preferable to use a different anti-inflammatory agent, or else to warn the patient and emphasize the importance of self-monitoring. Where necessary, adjust the dosage during and after treatment with the anti-inflammatory agent.
Alcohol: Increases the hypoglycaemic reaction (by inhibiting compensatory reactions) that can lead to the onset of hypoglycaemic coma. Avoid alcohol or medicines containing alcohol.
Combinations requiring precautions for use: Potentiation of the blood glucose-lowering effect and thus in some instances, hypoglycaemia may occur when one of the following drugs is taken: Other antidiabetic agents (insulins, acarbose, metformin, thiazolidinediones, dipeptidylpeptidase-4 inhibitors, GLP-1 receptor agonist), beta-blockers, fluconazole, angiotensin-converting enzyme inhibitors (captopril, enalapril), H2-receptor antagonists, MAOIs, sulphonamides, clarithromycin and nonsteroidal anti-inflammatory agents.
The following products may cause an increase in blood glucose levels: Combinations which are not recommended: Danazol (diabetogenic effect of Danazol): If the use of this active substance cannot be avoided, warn the patient and emphasize the importance of urine and blood glucose monitoring. It may be necessary to adjust the dose of the antidiabetic agent during and after treatment with danazol.
Combinations requiring special precautions during use: Chlorpromazine (neuroleptic agent): High doses (>100 mg per day of chlorpromazine) increase blood glucose levels (reduced insulin release). Warn the patient and emphasize the importance of blood glucose monitoring. It may be necessary to adjust the dose of the antidiabetic active substance during and after treatment with the neuroleptic agent.
Glucocorticoids (systemic and local route: intra-articular, cutaneous and rectal preparations) and tetracosactrins: Increase in blood glucose levels with possible ketosis (reduced tolerance to carbohydrates due to glucocorticoids). Warn the patient and emphasize the importance of blood glucose monitoring, particularly at the start of treatment. It may be necessary to adjust the dose of the antidiabetic agent during and after treatment with glucocorticoids.
Ritodrine, salbutamol, terbutaline (IV): Increased blood glucose levels due to beta-2 agonist effects. Emphasize the importance of monitoring blood glucose levels. If necessary, switch to insulin.
Combination which must be taken into account: Anticoagulant therapy (e.g. warfarin): Sulphonylureas may lead to potentiation of anticoagulation during concurrent treatment. Adjustment of the anticoagulant may be necessary.
St. John's Wort (Hypericum perforatum) preparations: Gliclazide exposure is decreased by St. John's Wort-Hypericum perforatum. Emphasize the importance of blood glucose levels monitoring.
The following products may cause dysglycaemia: Combinations requiring precautions during use: Fluoroquinolones: In case of concomitant use of this medicine and a fluoroquinolone, the patient should be warned of the risk of dysglycaemia, and the importance of blood glucose monitoring should be emphasized.